Nursing home residents taking antidepressant medications are at an increased risk of falling in the days following the start of a new prescription or a dose increase of their current drug, according to a new study by the Institute for Aging Research of Hebrew SeniorLife, an affiliate of Harvard Medical School. The side effects of Wellbutrin, Zyban, Effexor and similar drugs increase the risk of nursing home falls.
Published online in the Journal of Gerontology: Medical Sciences, the study found that nursing home residents have a fivefold increased risk of falling within two days of a new prescription for or an increased dose of a non-SSRI (selective serotonin reuptake inhibitor) antidepressant such as bupropion or venlafaxine. Nursing home staff must closely monitor these residents following a prescription change to prevent potential falls.
To reduce the risk of nursing home falls and other injuries, all facilities are required to have an assessment done when a resident enters the facility. The assessment should describe the functional capacity of the resident and evaluate their risk for falling. Based on this assessment, proper steps must be taken to supervise the resident and provide safety devices to prevent a fall injury.
The study looked at data on 1,181 nursing home residents who suffered falls, and researchers found that nursing home residents were nearly five times as likely to fall within two days of being put on a new non-SSRI antidepressant than those who were not given the drugs. The average age of those who fell was 88 and 71% were female. The effect decreased with time and after five days of being on the antidepressant the risk of falling equaled those of other nursing home residents, researchers found.
Lead author Sarah D. Berry, M.D., M.P.H., a scientist at the Institute for Aging Research, says the risk of falls may be due to acute cognitive or motor effects that have not yet been fully investigated. Certain non-SSRIs, such as trazodone, can cause postural hypotension, a dramatic decrease in blood pressure upon standing that may contribute to falls. Other non-SSRIs, like venlafaxine, can cause sedation and coordination problems that may lead to falls.
According to some estimates, more than one-third of the country’s nearly 1.6 million nursing home residents take some type of antidepressant medication. Several previous studies have implicated antidepressants, including both SSRIs, such as paroxetine and sertraline, and non-SSRIs, as a risk factor for falls, especially among older adults.
Both tricyclic antidepressants and SSRIs, the most commonly prescribed antidepressant medications, have been associated with up to a sixfold increased risk of falls among nursing home residents in other studies. Newer drugs, including serotonin-norepinephrine reuptake inhibitors, may also be associated with falls risk.
In light of her findings, says Dr. Berry, an instructor in medicine at Harvard Medical School, "nursing home staff should keep a watchful eye on residents in the days following a non-SSRI antidepressant change to prevent falls and clinicians should avoid making changes on weekends or during times when unfamiliar staff is present."
The study was funded by a grant from the National Institute on Aging, the Hartford Geriatrics Health Outcomes Research Scholars Awards Program, and the Men’s Associates of Hebrew SeniorLife.
Scientists at the Institute for Aging Research seek to transform the human experience of aging by conducting research that will ensure a life of health, dignity and productivity into advanced age. The Institute carries out rigorous studies that discover the mechanisms of age-related disease and disability; lead to the prevention, treatment and cure of disease; advance the standard of care for older people; and inform public decision-making.
Founded in 1903, Hebrew SeniorLife, an affiliate of Harvard Medical School, is a nonprofit, nonsectarian organization devoted to innovative research, health care, education and housing that improves the lives of seniors. For more information, please visit www.hebrewseniorlife.org.